Q:

How does caffeine affect COPD?

A:

Quick Answer

Patients with chronic obstructive pulmonary disorder should avoid caffeine as it can interfere with the medication that helps them to control the effects of the condition, according to WebMD. Caffeine, theophylline and theobromine are naturally occurring substances that increase the medication’s side effects, such as sleeplessness, nervousness and irritability. Coffee, tea, soft drinks and chocolate are some of the sources of caffeine in the typical diet.

Continue Reading

Full Answer

Caffeine interferes with methylxanthines, a class of drugs that includes theophylline, aminophylline and oxtriphylline, reports WebMD. Methylanthines are bronchodilators that relax the smooth muscles to expand the airway. Many foods in the diet affect these medications. Fats and carbohydrates reduce their effectiveness, while caffeine increases the number of undesirable side effects.

The amount of caffeine in coffee or tea varies widely, depending on the method of brewing and equipment, warns WebMD. Even when the same person repeatedly prepares a caffeinated beverage using the same equipment and ingredients, differing amounts of caffeine can be present in the drink. Typically, coffee includes from 80 to 175 milligrams of caffeine per serving, while hot tea ranges from 40 to 60 milligram per cup. Sodas also have from 40 to 47 milligrams per serving. Some fruit-flavored sodas, such as Sunkist Orange, are sources of caffeine.

Learn more about Conditions & Diseases
Sources:

Related Questions

PEOPLE SEARCH FOR

Explore